Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 38, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2014, 11:07 PM CDT for Trego County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2014, 11:07 PM CDT (04:07 UTC)
- Expired
- May 21, 2014, 11:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Trego County, KS
The radar
The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 11:21 PM CDT | TORNADO | 1 Se Voda, KS | SMALL TORNADO, SMALL ROPE, WITH DUST AND VISIBLE FUNNEL. TORNADO LIFTED 2 MILES SOUTH OF SPOTTER LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 5:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 3153 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
857
WUUS53 KDDC 220407
SVRDDC
KSC195-220445-
/O.NEW.KDDC.SV.W.0038.140522T0407Z-140522T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1107 PM CDT WED MAY 21 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TREGO COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 1145 PM CDT
* AT 1103 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
QUINTER...AND MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
COLLYER...VODA...TREGO CENTER...WAKEENEY...OGALLAH AND RIGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3882 9961 3883 10016 3913 10015 3914 10000
3914 9962
TIME...MOT...LOC 0407Z 255DEG 49KT 3895 10023
HAIL...1.00IN
WIND...70MPH
$$
122 follow-up statements
012
WWUS53 KDDC 220426
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 PM CDT WED MAY 21 2014
KSC195-220445-
/O.CON.KDDC.SV.W.0038.000000T0000Z-140522T0445Z/
TREGO KS-
1126 PM CDT WED MAY 21 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TREGO COUNTY
UNTIL 1145 PM CDT...
AT 1122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLLYER...AND
MOVING EAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
VODA...TREGO CENTER...WAKEENEY...OGALLAH AND RIGA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3882 9961 3883 10016 3913 10015 3914 10000
3914 9962
TIME...MOT...LOC 0427Z 260DEG 31KT 3900 10005
HAIL...1.00IN
WIND...70MPH
$$
12082
WWUS53 KDDC 220443
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1143 PM CDT WED MAY 21 2014
KSC195-220452-
/O.EXP.KDDC.SV.W.0038.000000T0000Z-140522T0445Z/
TREGO KS-
1143 PM CDT WED MAY 21 2014
...THE SEVERE THUNDERSTORM WARNING FOR TREGO COUNTY WILL EXPIRE AT
1145 PM CDT/1045 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3882 9961 3883 10016 3913 10015 3914 10000
3914 9962
TIME...MOT...LOC 0442Z 249DEG 23KT 3906 9997
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:07 PM CDT, 5 hours earlier.
Area forecast discussion, May 21, 6:07 PM CDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 607 PM CDT Wed May 21 2014 ...Updated for the aviation forecast discussion... .SHORT TERM...(This evening through Thursday) ISSUED AT 118 PM CDT WED MAY 21 2014 Moist upslope flow will continue north of a surface boundary which will be located near the Oklahoma border late today/early this evening. As an upper level disturbance approaches the area from the south...scattered thunderstorms are expected to develop north of this boundary. 0-6km shear greater than 40 knots and CAPE values in excess of 1500 k/kg are forecast to be present late today and early this evening across far western and north central Kansas so severe thunderstorms there will be a chance for supercells early tonight. Although all of western Kansas has the chance for thunderstorm tonight, at this time given where the cooler mid level temperatures will be along with the location of the moisture axis and instability axis the area more favorable for severe thunderstorms will be west of a Larned to Liberal line. Main hazard from these storms will be hail greater than 2 inches and wind gust in excess of 60 mph. The larger hail still appears to be mainly confined to west central and north central Kansas. Periods of moderate to heavy rainfall will also be possible based on the precip table water values in excess 1 inch. Mid level temperatures cool by several degrees on Thursday while a surface boundary and moisture remains across western Kansas. Given improving instability late day, moisture, low level forcing, and cooler mid level temperatures ahead of another upper level disturbance approaching western Kansas there will be another chance for afternoon Thunderstorms. Initially thunderstorms are expected across portions of far western Kansas given the low level moisture axis and better instability. Thunderstorms the will become more widespread by late day. CAPE values will be in excess of 2000 j/kg Thursday afternoon, however 0-6km shear will be weaker and 18z, 21z Thursday and 00z Friday values were less than 30knots. Given the weaker shear forecast across western Kansas agree with SPC and previous forecast in that mainly organized multi- cells or weak super cells Thursday afternoon. Heavy rainfall, quarter to golf ball size hail appears to be main hazard. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 236 PM CDT WED MAY 21 2014 Thunderstorm chances will persist through the weekend as medium range models continue to indicate a closed off upper level low shifting ever so slowly eastward across the Desert Southwest. As the system approaches, increased divergence aloft downstream of the trough axis combined with an upper level jet lifting northeastward into the Western High Plains will set the stage for thunderstorm development across portions of central and western Kansas each day through Sunday. Meanwhile, a prevailing low level south-southeasterly flow will draw additional moisture into the state with H85 dewpoints climbing well above 10C by Sunday. GFS and ECMWF model soundings also show sufficient instability with SBCAPE values in excess of 1000 to 1500 J/KG while lapse rates steepen each afternoon through the weekend. As a result, rain showers and thunderstorms can be expected each day across parts of western and central Kansas. Near normal temperatures are likely Friday as slightly cooler air is cycled back into western Kansas on the backside of a broad surface high in the Great Lakes Region. The GFS/ECMWF show H85 temperatures ranging from the mid to upper teens(C) across central Kansas to the upper teens(C) out near the Colorado border. Highs reaching 80F may be a struggle Friday afternoon with increased cloud cover likely along with areas of precip. Similar temperatures are forecast through the weekend with little change expected to the overall air mass across the high plains of western Kansas. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 600 PM CDT WED MAY 21 2014 An upper air disturbance in eastern Colorado will ride northeast and move through central Kansas this evening. A warm front is advancing northeast through southwest Kansas, and a few severe thunderstorms with hail and strong winds will be possible through 06z. Scattered to broken clouds at 060 will prevail, along with easterly winds at 10 to 20 kt. KGCK has the best chance to see a thunderstorm, and possibly at KHYS much later tonight. Not enough confidence to add TSTM at KDDC at this time, but it could need to have an amendment if convection does move into KDDC. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 87 62 81 / 30 50 60 50 GCK 61 86 60 80 / 40 50 50 50 EHA 60 85 59 80 / 30 50 50 40 LBL 63 87 61 81 / 30 50 50 40 HYS 63 84 61 81 / 60 50 60 60 P28 65 91 65 84 / 30 40 50 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Burgert LONG TERM...JJohnson AVIATION...Burke
Hazardous weather outlook, May 21, 4:13 AM CDT, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 413 AM CDT WED MAY 21 2014 KSZ030-031-043>046-061>066-074>081-084>090-221000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 413 AM CDT WED MAY 21 2014 /313 AM MDT WED MAY 21 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS FAR WEST-CENTRAL AND SOUTHWEST KANSAS. STORMS WILL INITIALLY DEVELOP IN A VERY WARM AIRMASS WITH MARGINALLY INSTABILITY, HENCE THE GREATEST THREAT WILL BE DAMAGING WIND GUSTS OF 60 TO 70 MPH. ONCE STORMS MOVE NORTHEAST INTO GREATER MOISTURE AND POTENTIAL ENERGY, THE THREAT WILL TRANSITION TO LARGE HAIL OF TWO INCHES IN DIAMETER OR LARGER. THE GREATEST HAIL THREAT WILL BE GENERALLY NORTH AND WEST OF A ULYSSES TO NESS CITY LINE. ONE OR TWO CLUSTERS OF STORMS WILL LIKELY RESULT LATE TONIGHT WHICH COULD BRING ANOTHER HIGH WIND THREAT TO THE REGION, ESPECIALLY NORTH OF HIGHWAY 96. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY, HOWEVER THE SEVERE WEATHER RISKS WILL BE MITIGATED SOMEWHAT DUE TO WEAKER ATMOSPHERIC WIND SHEAR. LARGE HAIL UP TO GOLF BALL SIZE WILL STILL BE POSSIBLE, THOUGH, IF ANY DISCRETE, ORGANIZED MULTICELL OR MARGINAL SUPERCELL STORM DEVELOPS. GOING INTO LATE THURSDAY NIGHT THROUGH THE WEEKEND, MORE NUMEROUS THUNDERSTORMS ARE POSSIBLE AS THE MAIN UPPER LOW APPROACHES. HEAVY RAINFALL WILL BE POSSIBLE IN SOME AREAS AS THE ENTIRE ATMOSPHERIC COLUMN MOISTENS AND STORM MOTIONS SLOW DOWN GIVEN THE FAIRLY WEAK STEERING FLOW. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON AND THROUGH THE EVENING, ESPECIALLY NORTH OF THE ARKANSAS RIVER. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 12:52 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Trego | 53 min |
| May 22, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 62 min |
| May 22, 6:43 PM CDT | Special Weather Statement | DDC | Hamilton, Stanton | 47 min |
| May 22, 6:58 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.